Tornadoes · United States · Texas · 2019
EF0 tornado, Yantis, Texas, May 29, 2019
This EF0 tornado ran 3.4 miles across Wood County on May 29, 2019, touching down at 3:36 PM CDT and reaching 100 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 29, 2019
- Touchdown
- 3:36 PM CDT (20:36 UTC)
- Lifted
- 3:45 PM CDT (20:45 UTC)
- On the ground
- 9 minutes
- Path length
- 3.4 miles (5.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Wood County
- Touchdown point
- 32.878, -95.634
- Lift-off point
- 32.901, -95.583
- Record number
- 1905291436-01
The damage survey
6 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An upper level trough lifted northeast across the Middle Red River Valley into Eastern Oklahoma during the daytime hours on May 29th, which helped drive a weak surface boundary southeast into portions of North Texas, Southern and Eastern Oklahoma. Sufficient shear and moderate instability were in place across the broad warm sector south of this surface boundary, as large scale forcing increased during the afternoon ahead of the trough, such that scattered strong to severe thunderstorms developed over Southeast Oklahoma and portions of Northeast Texas. Some of these storms produced damaging winds which downed trees and damaged structures, while also producing a couple of isolated tornadoes across portions of Wood and Southeast Franklin Counties before weakening during the mid-evening hours.
A NWS Storm Survey and eyewitnesses confirmed that an EF-0 tornado with maximum estimated winds near 80 mph touched down near the intersection of FM 515 and FM 17 where tin was lifted and peeled back from a trailer. The tornado then moved in a east-northeast direction crossing over the west fork of Lake Fork Reservoir as a waterspout and then crossed back over land as a tornado near FM 515 where several trees were snapped and uprooted. Large limbs were downed along County Road 1917 with additional trees uprooted in a pasture along County Road 1900 where the tornado lifted just southwest of the Yantis community.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at May 29, 1:26 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 29, 1:26 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Shreveport LA
126 PM CDT Wed May 29 2019
.UPDATE...
To zones to add Tornado Watch headline & to AVIATION discussion.
&&
.SHORT TERM...
The SPC has issued a Tornado watch until 8pm for SE OK, NE TX and
adjacent SW AR. Thunderstorms are coming through the DFW
metroplex now and will be arriving mid to late afternoon in our
cwa. Our cap is lifting and weakening with heating and this will
continue with the eventual organizing of cells into a QLCS to
affect our NW half of Co/Pa through midnight. So potentially
another watch if a good cool pool gets involved, but the front is
so weak on forcing things may have a tough time. The models all
ease the decaying line across the SE half of cwa, but it will run
out of gas on today's heating and need the convective assist to
survive overnight before plugging in again tomorrow, too far East
perhaps to have to even be concerned about. Our day two outlook is
for general only our cwa. /24/
.AVIATION...
For the ArkLaTex, Thunderstorms developing along a line from KDAL
to KMCL and will overspread our TX terminals by midnight. Current
timing is mainly for evening hours from early evening at KTYR/KTXK
to near KSHV perhaps by midnight if a good push into a squall line
is successful by the upper storm over the OK/TX panhandles moving
NE already. This will linger for our remaining terminals into the
overnight and potentially even this time tomorrow. SFC winds
shifting to SW then NW 5-10KT and IFR/MVFR will hang tough. /24/
&&
.PREV DISCUSSION... /issued 1140 AM CDT Wed May 29 2019/
SHORT TERM...
Another muggy day out with low 70s dew points and low to mid 80s
temps and low 90s HX. Skies are Cloudy NW to mostly cloudy SE.
KSHV Doppler radar is showing some scattered cells from Tyler to
Texarkana with mosaics showing much more numerous thunderstorms
from Dallas to Mcalester and Fayetteville edging slowly our way.
We are still on course with pops and weather, ramping up from
here with additional heating. The HRRR is looking at 19-21Z for
our NW most counties. So we may well be looking at a convective
watch to bleed over into our FFA start time this evening. The
HRRR shows a line evolving to affect only the NW half of the cwa
by 06Z. This does not include arrival into the SHV metro area. The
cap on this mornings sounding was huge and is about to resampled
with an 18Z flight. A solid cool pool could change everything. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 71 88 67 88 / 20 40 10 10
MLU 70 88 68 89 / 0 40 20 10
DEQ 67 85 61 85 / 80 20 10 10
TXK 70 85 64 85 / 60 30 10 10
ELD 70 87 64 87 / 20 40 10 10
TYR 71 85 66 84 / 60 30 10 20
GGG 71 87 66 87 / 40 40 10 10
LFK 71 88 70 88 / 20 50 20 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for ARZ050-051-059>061-070.
LA...None.
OK...Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for OKZ077.
TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ108>111-
124-125-136-137-149-150.
Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for TXZ096-097-108>112-124-125.
&&
24/50Hazardous weather outlook, May 29, 1:22 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 122 PM CDT Wed May 29 2019 ARZ072-073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-301830- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby- Angelina-San Augustine- 122 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms will begin to move into the area this evening and through much of the overnight hours. Brief heavy rain and strong gusty winds will possible with a some storms that develop, but the risk of any severe storms will be diminishing quickly after early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A few showers and thunderstorms may redevelop during the day Thursday, followed by a fairly quiet, but warm and humid weekend. Thunderstorms may begin to gradually increase by early next week. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters are not anticipated at this time for Wednesday night. ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126- 136>138-301830- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood- Upshur-Marion-Smith-Gregg-Harrison- 122 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... Thunderstorms will begin to move into the area from the west this afternoon and some storms are expected to be severe. Damaging wind gusts, large hail, and a possibility of tornadoes exists with any severe storms. The risk of severe storms in this area is expected to diminish greatly by late this evening and most of the storms should push to the east after midnight. A Flash Flood Watch will also be in effect from 7 pm Wednesday evening until 7 am Thursday morning as fairly saturated soils will allow for quick runoff with any heavy rain that occurs. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Showers and thunderstorms should be mostly east of the area by Thursday morning, with a fairly quiet, but warm and humid weekend expected. Thunderstorms may begin to gradually increase by early next week. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is requested this afternoon through at least the early evening hours. 50
In the hours before
Special weather statement, May 29, 3:11 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
311 PM CDT Wed May 29 2019
TXZ096-292100-
Red River TX-
311 PM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED RIVER COUNTY
UNTIL 400 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blossom, or 7 miles east of Paris, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manchester, Detroit, Redland, Silver City, Kanawha, Negley, Kiomatia,
Albion and Woodland.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Oklahoma...and northeastern Texas.
LAT...LON 3388 9531 3388 9528 3391 9528 3389 9526
3389 9525 3393 9525 3396 9523 3394 9516
3394 9513 3390 9512 3392 9508 3386 9504
3386 9500 3385 9499 3386 9497 3383 9495
3358 9531
TIME...MOT...LOC 2011Z 222DEG 28KT 3368 9541
19The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
8.6 hours before the tornado, 157 km from the path. May 29, 2019.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 2504 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.6
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Mineola/Quitman (JDD), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 162 km away, was scanning. The volume nearest the touchdown began at 20:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 29, 2019
40 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 29 | 8:44 AM CDT | EF1 | Scott, MO | 1.0 | 75 | $50,000 | ||
| May 29 | 2:07 PM EDT | EF0 | Tioga, PA | 1.1 | 50 | $25,000 | ||
| May 29 | 1:19 PM CDT | EF0 | Tarrant, TX | 3.9 | 200 | $5,000 | ||
| May 29 | 1:22 PM CDT | EF0 | Denton, TX | 3.7 | 250 | $1,000 | ||
| May 29 | 1:31 PM CDT | EF1 | Tarrant, TX | 0.5 | 300 | $100,000 | ||
| May 29 | 3:14 PM EDT | EF0 | Lehigh, PA | 2.3 | 50 | |||
| May 29 | 3:20 PM EDT | EF0 | Sullivan, PA | 0.4 | 50 | |||
| May 29 | 2:58 PM CDT | EF0 | Rockwall, TX | 3.1 | 25 | $1,000 | ||
| May 29 | 3:07 PM CDT | EF0 | Van Zandt, TX | 3.0 | 100 | $5,000 | ||
| May 29 | 4:14 PM EDT | EF1 | Perry, PA | 4.9 | 300 | $40,000 | ||
| May 29 | 3:17 PM CDT | Unrated | Van Zandt, TX | 0.2 | 50 | |||
| May 29 | 4:24 PM EDT | EF1 | Dauphin, PA | 2.5 | 350 | $20,000 | ||
| May 29 | 4:24 PM EDT | EF1 | Fulton, PA | 0.7 | 50 | $35,000 | ||
| May 29 | 4:00 PM CDT | Unrated | Sac, IA | 1.2 | 30 | |||
| May 29 | 4:11 PM CDT | Unrated | Sac, IA | 0.7 | 20 | |||
| May 29 | 4:21 PM CDT | EF0 | McCurtain, OK | 1.1 | 75 | |||
| May 29 | 4:24 PM CDT | EF2 | Kaufman, TX | 4.0 | 215 | 1 | $1.0 million | |
| May 29 | 4:28 PM CDT | EF0 | Christian, IL | 0.2 | 20 | |||
| May 29 | 4:30 PM CDT | EF0 | Christian, IL | 0.2 | 20 | |||
| May 29 | 4:35 PM CDT | EF0 | Christian, IL | 0.3 | 20 | |||
| May 29 | 4:49 PM CDT | Unrated | Pocahontas, IA | 0.2 | 40 | |||
| May 29 | 4:50 PM CDT | EF0 | Macon, IL | 0.5 | 20 | |||
| May 29 | 4:50 PM CDT | EF2 | Wood, TX | 9.1 | 850 | $300,000 | ||
| May 29 | 4:51 PM CDT | EF2 | Van Zandt, TX | 7.2 | 700 | $500,000 | ||
| May 29 | 5:08 PM CDT | EF1 | Van Zandt, TX | 2.3 | 140 | $250,000 | ||
| May 29 | 5:16 PM CDT | EF0 | Randolph, AR | 0.6 | 75 | $40,000 | ||
| May 29 | 5:18 PM CDT | EF1 | Van Zandt, TX | 3.8 | 250 | $1,000 | ||
| May 29 | 5:31 PM CDT | EF0 | Fannin, TX | 10.8 | 300 | $25,000 | ||
| May 29 | 6:21 PM CDT | Unrated | Humboldt, IA | 0.5 | 30 | |||
| May 29 | 6:23 PM CDT | EF0 | Iowa, IA | 0.1 | 20 | |||
| May 29 | 7:01 PM CDT | EF1 | Poweshiek, IA | 3.5 | 50 | 1 | $10,000 | |
| May 29 | 7:28 PM CDT | Unrated | Poweshiek, IA | 0.9 | 30 | |||
| May 29 | 7:37 PM CDT | EF0 | Hardin, IA | 1.1 | 30 | |||
| May 29 | 7:39 PM CDT | Unrated | Poweshiek, IA | 0.9 | 30 | |||
| May 29 | 7:46 PM CDT | EF0 | Iowa, IA | 3.3 | 20 | |||
| May 29 | 8:13 PM CDT | EF0 | Johnson, IA | 0.3 | 20 | |||
| May 29 | 8:15 PM CDT | EF0 | Hardin, IA | 1.2 | 30 | |||
| May 29 | 8:29 PM CDT | EF0 | Hardin, IA | 0.6 | 40 | $30,000 | ||
| May 29 | 8:31 PM CDT | EF0 | Hardin, IA | 1.3 | 50 | $10,000 | ||
| May 29 | 8:54 PM CDT | Unrated | Hardin, IA | 0.7 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.